[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 911
Citations 0
Letters
February 6, 2013

Bleeding Risk and Dexamethasone Use in Children Undergoing Tonsillectomy

Author Affiliations
 

Letters Section Editor: Jody W. Zylke, MD, Senior Editor.

Author Affiliations: Division of Anesthesiology, Geneva University Hospitals, Geneva, Switzerland (christoph.czarnetzki@hcuge.ch).

JAMA. 2013;309(5):437-438. doi:10.1001/jama.2012.113510

To the Editor: Dr Gallagher and colleagues1 examined the risk of bleeding associated with dexamethasone administered to children undergoing tonsillectomy. The authors concluded that dexamethasone was not associated with bleeding requiring reoperation, using a noninferiority threshold of 5%.

Gallagher et al1 applied the same threshold of 5% to all bleeding end points (any bleeding, bleeding requiring rehospitalization, reoperation due to bleeding) to indicate noninferiority. We agree that an increase of 5% in level I bleeding (any bleeding) might not necessarily be of clinical relevance. However, an increase of 5% in level III bleeding (ie, those needing a reoperation) is quite different.

First Page Preview View Large
First page PDF preview
First page PDF preview
×